MAUDE Adverse Event Report: SYNTHES HAGENDORF SMALL HEXAGONAL SCREWDRIVER SHAFT/LONG; SCREWDRIVERS

SYNTHES HAGENDORF SMALL HEXAGONAL SCREWDRIVER SHAFT/LONG; SCREWDRIVERS
Catalog Number 314.55
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.(b)(6).A device history record (dhr) review was performed on part # 314.55, lot # 8585581: manufacturing location:(b)(4), manufacturing date: 13 december 2013.No non conformance reports (ncr's) were generated during production that would contribute to the complaint condition.The review of the device history record shows that there were no issues during the manufacture of the product that would contribute to the complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a tibia plateau procedure on (b)(6) 2017, the tip of a small hexagonal screwdriver broke in half while inserting a 3.5 mm cortex screw.It was a clean break.The tip was not retrieved and left in the patient.The screw was implanted using a backup screwdriver.No medical intervention required.Procedure was successfully completed without surgical delay.Patient status/outcome was reported as stable.Concomitant device reported: 3.5 mm cortex screw (part# unknown, lot# unknown, qty 1).This is report 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, dimensional inspection of features related to this complaint (calipers ca592), device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed.The distal hex tip has sheared off and was not returned for evaluation.The material at the fracture surface appears homogeneous when viewed under 5x magnification at cq.The distal tip fragment that sheared off would be approximately 2.0mm in length using calipers ca592 and with reference to product drawing.The hex flat to flat dimension were measured in 3 locations and ranged from 2.48mm to 2.49mm which is within specification of 2.48mm to 2.494mm per product drawing.The hex point to point dimension were measured in 3 locations and ranged from 2.79mm to 2.80mm which is within specification of 2.79mm to 2.83mm per product drawing.Relevant product drawings were reviewed.No product design issues or discrepancies were observed.Root cause was determined as most likely due to excessive force used for tightening which exceeded the shear strength of screwdriver hex tip.No new, unique or different patient harms were identified as a result of this evaluation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SMALL HEXAGONAL SCREWDRIVER SHAFT/LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6399128
Report Number3003875359-2017-10109
Device Sequence Number10991322
Product Code HXX
UDI-Device Identifier10886982188953
UDI-Public(01)10886982188953(10)8585581
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314.55
Device Lot Number8585581
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/13/2017
Supplement Report FDA Received Date04/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.5MM CORTEX SCREW, PART AND LOT UNKNOWN, QTY 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR